Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 44, NWS Atlanta, GA

January 22, 2023Forsyth County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 22, 2023, 11:15 AM EST for Forsyth County, Georgia. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jan 22, 2023, 11:15 AM EST (16:15 UTC)
Expired
Jan 22, 2023, 2:16 PM EST
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek at GA 9 near Cumming (CMGG1). The gauge peaked at 6.10 ft at Jan 22, 2023, 11:00 AM EST.

actionminormoderate051001/2201/23
Action stage
4 ft
Minor stage
6 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335580, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

643 
WGUS42 KFFC 221615
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1115 AM EST Sun Jan 22 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

For the Big Creek...including Cumming, Alpharetta, Roswell...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-230115-
/O.NEW.KFFC.FL.W.0044.230122T1615Z-230123T0106Z/
/CMGG1.1.ER.230122T1508Z.230122T1700Z.230122T1905Z.UU/
1115 AM EST Sun Jan 22 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO THIS EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast 
  to continue.

* WHERE...Big Creek at GA 9 near Cumming.

* WHEN...From this morning to this evening.

* IMPACTS...At 6 feet, Flood stage is reached. Minor flooding will 
  expand into the natural flood plain of the creek upstream and 
  downstream from the gage at Atlanta Highway or Georgia Highway 9. 
  Large portions of the sidewalk and boardwalk of the Big Creek 
  Greenway will begin to flood. The areas under the Georgia 400 
  Highway and McFarland Road will be covered with around one foot of 
  water. A portion of the sidewalk under Majors Road will be covered 
  with around two feet of water.

* ADDITIONAL DETAILS...
  - At 10:45 AM EST Sunday the stage was 6.1 feet and rising.
  - Forecast...The river is expected to rise to a crest of 6.1
    feet this afternoon. It will then fall below flood stage this
    afternoon.
  - Flood stage is 6 feet.


&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$
1 follow-up statement
888 
WGUS82 KFFC 221916
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
216 PM EST Sun Jan 22 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

GAC117-222030-
/O.CAN.KFFC.FL.W.0044.000000T0000Z-230122T1916Z/
/CMGG1.1.ER.230122T1508Z.230122T1630Z.230122T1747Z.UU/
216 PM EST Sun Jan 22 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Creek at GA 9 near Cumming.

* ADDITIONAL DETAILS...
  - At 1:45 PM EST Sunday the stage was 5.7 feet.
  - Forecast...The river is expected to continue falling.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 22, 6:30 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 22, 6:30 AM EST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
630 AM EST Sun Jan 22 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Monday)
Issued at 341 AM EST Sun Jan 22 2023

Low pressure has developed along the central Gulf Coast. This low
will move northeast today and then emerge off of the Delmarva
tonight and move up into New England on Monday. The low center
should move across southern GA today and eroding a weak wedge
currently in place across northeast portions of the state. High
pressure will build back in from the west on Monday.

Widespread rainfall will continue today, and could be heavy at
times. Overall, QPF values have trended down the last couple of
runs. However, an inch of rain is still possible across areas south
of the Interstate 85 corridor. North and west of I-85, rainfall
amounts should average around one half to three quarters of an inch.
Some surface instability is possible, mainly south of Columbus to
Macon so will keep mention of thunder in this area. Within the
wedge, light rain/drizzle/fog will be likely. There are also some
small chances for rain/snow showers in the northeast mountains on
the backside of the exiting low pressure system. Little, if any,
snowfall accumulation is possible...with up to a quarter of an inch
expected at the highest elevations.

NListemaa

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 341 AM EST Sun Jan 22 2023

High pressure will be on its way out on Tuesday, though with the
slowing progression of the next storm system, we should eke out
another decent day. After a morning with lows largely below
freezing, highs Tuesday will warm to near seasonal normals with
clouds beginning to increase through the afternoon. Things will
quickly change by late Tuesday, however.

A surface low will have developed over south Texas by
Tuesday afternoon as the associated upper shortwave trough lifts
northeastward and begins to acquire a negative tilt. This deepening
surface low lifts into the Lower Mississippi Valley through
Wednesday morning, dragging the surface cold front toward the area
as it does so. Based on current timing, the chance for showers and
thunderstorms will increase appreciably Tuesday night into Wednesday
morning and progress eastward through midday Wednesday. A very
strong wind field and a potent low level jet will overspread the
area, potentially supporting some risk for strong to severe
thunderstorms for at least portions of the area. With that said, the
highest severe risk currently appears closer to the Gulf coast with
the lingering question of how far northward sufficient instability
will advect. While the current favored timing largely during the
morning hours Wednesday could help limit destabilization to some
degree, given the aforementioned highly sheared environment, even
low CAPE would allow some potential for storms to produce a damaging
wind or tornado risk. Thus, while the highest risk may remain
farther south, the potential for a narrow warm sector to spread
northward into portions of the local area will be monitored
leading into this event. Additionally, outside of any
convectively enhanced wind risk, gusty gradient winds can be
expected, perhaps reaching Wind Advisory criteria.

In any case, the dry slot will spread into the area by Wednesday
afternoon, ending the storm risk from west to east. Cooler and dry
conditions will return behind the cold front Thursday and Friday
with temperatures slightly below normal each day. Quiet weather
looks to persist at least into Saturday with temperatures gradually
moderating.

RW

&&

.AVIATION...
(12Z TAFS)
Issued at 627 AM EST Sun Jan 22 2023

Heavier rainfall will begin to taper off from west to east in the
next couple of hours. There will be periods of low vsbys around
1sm in light rain/drizzle/fog into the early evening. LIFR cigs
likely too. Cigs should slowly start to improve overnight . Winds
will remain on the east side until around 02Z MON.

//ATL Confidence...Avi Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          39  51  28  54 /  80  10   0   0
Atlanta         39  48  29  53 /  60   0   0   0
Blairsville     31  40  23  52 /  60  10   0   0
Cartersville    36  48  26  54 /  40   0   0   0
Columbus        41  55  31  57 /  60   0   0   0
Gainesville     38  47  28  53 /  60  10   0   0
Macon           42  55  30  57 /  70   0   0   0
Rome            37  49  28  54 /  40   0   0   0
Peachtree City  39  51  28  55 /  60   0   0   0
Vidalia         46  57  33  58 /  80   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....RW
AVIATION...NListemaa
Hazardous weather outlook, Jan 22, 3:57 AM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
357 AM EST Sun Jan 22 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
357 AM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Widespread rain with embedded thunderstorms will continue into
this afternoon. A strong or isolated severe storm with gusty
winds cannot be ruled out, mainly in far southeast portions of the
area. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The chance for thunderstorms and possible locally heavy rain will
return once again late Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jan 22, 7:48 AM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
748 AM EST Sun Jan 22 2023

GAZ104>106-221315-
Crisp GA-Dooly GA-Sumter GA-
748 AM EST Sun Jan 22 2023

...A strong thunderstorm will impact portions of southwestern Dooly,
southeastern Sumter and northwestern Crisp Counties through 815 AM
EST...

At 748 AM EST, a strong thunderstorm was over Smithville, or 11 miles
south of Americus, moving northeast at 55 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Leslie, De Soto, Desoto, Cobb, Sumter, Lamar, Drayton, Georgia
Veterans Memorial St Pk, Flint River Wma and Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3191 8438 3217 8396 3196 8380 3191 8394
      3192 8434 3187 8434
TIME...MOT...LOC 1248Z 242DEG 49KT 3191 8426

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 22, 8:12 AM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
812 AM EST Sun Jan 22 2023

GAZ105>108-221345-
Crisp GA-Dooly GA-Wilcox GA-Pulaski GA-
812 AM EST Sun Jan 22 2023

...Strong thunderstorms will impact portions of Pulaski, Wilcox,
eastern Dooly and Crisp Counties through 845 AM EST...

At 812 AM EST, a line of strong thunderstorms was along a line
extending from Richwood to near Sibley, and moving northeast at 60
mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cordele, Hawkinsville, Vienna, Abbeville, Rochelle, Arabi, Pineview,
Pinehurst, Pitts, Browndale, Richwood, Mobley Crossing, Mock Springs,
Seville, Ocmulgee Banks, Finleyson, Ocmulgee Public Fishing Area,
Pleasant View, Tippettville and Raines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3181 8383 3182 8384 3182 8385 3194 8393
      3204 8396 3229 8363 3229 8362 3240 8349
      3227 8335 3225 8337 3218 8329 3215 8332
      3213 8331 3211 8334 3208 8330 3205 8331
      3200 8328 3185 8354 3185 8361 3180 8363
TIME...MOT...LOC 1312Z 229DEG 53KT 3206 8381 3178 8375

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 7:48 AM ESTSpecial Weather StatementFFCSumter27 min
Jan 22, 8:12 AM ESTSpecial Weather StatementFFCCrisp, Dooly, Pulaski, Wilcox33 min
Jan 22, 5:24 PM ESTSevere Thunderstorm WarningFFCTelfair, Wheeler40 min
Jan 22, 5:58 PM ESTSpecial Weather StatementFFCToombs32 min
Jan 22, 6:03 PM ESTSpecial Weather StatementFFCToombs27 min

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.